Tornadoes · United States · Iowa · 2023

EF2 tornado, Cosgrove to Mt Vernon, Iowa, March 31, 2023

From Cosgrove to Mt Vernon, this EF2 tornado ran 9.0 miles across Johnson and Linn counties on March 31, 2023, touching down at 5:06 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
March 31, 2023
Touchdown
5:06 PM CDT (22:06 UTC)
Lifted
5:18 PM CDT (22:18 UTC)
On the ground
12 minutes
Path length
9.0 miles (14.4 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Counties
Johnson and Linn counties
Touchdown point
41.810, -91.510
Lift-off point
41.918, -91.414
Record number
2303311606-01

The damage survey

43 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • Wall collapsed on home. Tree damage. Roof damage
  • Lots of tree damage. Trees uprooted and snapped and limbs broken
  • Power poles snapped on Napoleon St SE
  • Stop signs down and tree branches down

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very strong system developed on the morning of March 31st and tracked across the state of Iowa. This system pulled unseasonably warm and moist air into the Midwest, which combined with a very favorable wind profile to create a volatile environment for severe thunderstorms. Discrete supercell thunderstorms occurred initially, but quickly transitioned into a QLCS mode. This system produced a historic tornado outbreak for the area, with a record 29 tornadoes on the day, including 13 rated EF-2, 1 rated EF-3, and 1 rated EF-4. This was the first EF-4 tornado in the NWS Quad Cities service area since 1995. 11 injuries were reported, with no known fatalities. In addition to the numerous tornadoes, there were many large hail and damaging wind reports. Maximum straight line thunderstorm winds were estimated at 80 to 90 mph.

A tornado developed just southwest of Coralville, crossed Highway 218 and damaged the James St. Warehouse near Highway 6 in Coralville. Several trailers and a truck were flipped over in the vicinity. A retail building also had part of a roof lifted off with several vehicles rolled or flipped. The tornado then tracked into a residential area and uprooted and snapped numerous trees. At least 2 injuries were reported by emergency management. Damage then became more sporadic before the tornado reintensified across Coralville Reservoir. A more concentrated path began near Sugar Bottom campground east of North Liberty and continued northeast towards Solon. A radio tower collapsed and a roof was lifted off a home and partially removed. The tornado continued northeast into a field before eventually reaching another farmstead and destroying an outbuilding. Debris from the farmstead was lofted into a field with a 2x4 driven into the ground. The tornado continued into Solon, uprooting trees, bending street signs, and destroying another outbuilding before dissipating and lifting just north of Sutliff Rd.

Another tornado developed just northwest of Solon and moved northeast, destroying and snapping several trees and a small portion of a shed roof. A farmstead north of Solon lost 2 large outbuildings and grain silos. Power poles were also snapped in a field. As the tornado neared the Johnson-Linn county line, many trees were snapped or uprooted, with a few rolling through the part of the adjacent field. A house sustained minor shingle damage and broken windows. The tornado crossed into Linn County about a quarter of a mile north of the intersection of 110th St. NE and Taft Ave. NE. The tornado was rated EF2 in Johnson County with maximum winds around 130 mph.

This tornado is a continuation of a tornado that began in Johnson County, just northwest of Solon. The tornado crossed into Linn County about a quarter mile north of the intersection of 110th St. NE and Taft Ave. NE. In Linn County, the tornado continued northeast and produced some tree, roof, and outbuilding damage before dissipating in the southern part of Mt. Vernon. The tornado was rated EF1 in Linn County, with maximum winds around 110 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

39 minutes of warning. NWS DVN issued a tornado warning for this county at 21:27 UTC, 39 minutes before the tornado touched down, in force until 22:15 UTC.

The county was under a tornado watch, issued at 16:47 UTC and running to 23:35 UTC.

Issued (UTC)ExpiredProductOffice
16:47 UTC23:35 UTCTornado WatchDVN
18:00 UTC18:00 UTCWind AdvisoryDVN
21:05 UTC21:45 UTCTornado WarningDVN
21:27 UTC22:15 UTCTornado WarningDVN
21:35 UTC22:00 UTCTornado WarningDVN
21:51 UTC22:15 UTCTornado WarningDVN
21:57 UTC22:45 UTCSevere Thunderstorm WarningDVN
21:57 UTC22:30 UTCTornado WarningDVN
22:10 UTC22:17 UTCTornado WarningDVN
22:17 UTC23:00 UTCSevere Thunderstorm WarningDVN
22:22 UTC23:00 UTCSevere Thunderstorm WarningDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.30 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Mar 31, 3:03 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 31, 3:03 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Fri Mar 31 2023

.SYNOPSIS...
Issued at 302 PM CDT Fri Mar 31 2023

18z surface data has strong low pressure in western Iowa between
KSLB and KCIN. The warm front ran east from the storm across
northern Iowa into southern Wisconsin. The strong cold front ran
south from the low through western Missouri. Dew points were in the
50s and 60s east of the low into the Ohio Valley. Dew points in the
20s and 30s were behind the cold front in the Plains.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Mar 31 2023

Through 8 PM severe storms along the cold front will sweep through
the area. The overall forcing and wind fields will continue to
support severe storms with damaging winds with the potential for
tornadoes.

Behind the cold front winds will increase considerably overnight.
The entire area will be under a wind advisory with areas north and
east of a line from Independence, IA, to Clinton, IA, to Sterling,
IL starting at 10 PM.

Aloft the models are showing a trop fold moving through the area
during the evening hours. Surface observations in western Iowa
currently do not show anything but there is a possibility for a
period of extremely strong winds this evening that moves from west
to east across the area.

Late tonight into Wednesday very windy conditions will be seen as
strong high pressure moves in behind the strong storm system. Areas
of light rain or a rain/snow mix will be possible after midnight
before downward motions end the precipitation Wednesday morning.

Winds will slowly decrease from west to east Wednesday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Mar 31 2023

Very dynamic weather pattern across the country with another
significant storm system expected next week.

Saturday night/Sunday
Assessment...high confidence

High pressure quickly moves through the area Saturday night with
strong southerly return flow developing Sunday. The dry atmosphere
will allow a 30-35 diurnal range from the Sunday morning lows.

Sunday night through Monday night
Assessment...medium to high confidence

A front will move into the area and then stall out. A weak upper
level disturbance will provide enough lift to help generate areas of
rain with the potential for isolated thunderstorms on Monday. Cloud
cover will dictate overall temperatures but there are indications
that temperatures should average above normal, especially at night.
Attention then turns to the significant storm system.

Tuesday through Wednesday
Assessment...high confidence on another storm. Medium confidence
on specific details.

As mentioned earlier the overall flow pattern is very dynamic and
very conducive to generating powerful storm systems. The global
models differ on timing and overall details but agree that another
significant storm system will move through the Midwest.

The global models also agree that the center of the storm system
will pass west of the area. Such a track will place the area in the
warm sector.

A strong upper jet combined with strong forcing and moisture moving
into the area means more thunderstorms. From the large picture, the
setup is very favorable for strong to severe storms occurring. While
the models differ some on timing, Tuesday afternoon and evening
appears to be the most likely time for thunderstorms when the strong
cold front moves through the area.

If there is a strong dry punch with this storm system, a period of
dry conditions are possible Tuesday evening before wrap around
clouds and precipitation move into the area.

Right now the model consensus has likely to categorical pops Tuesday
and Tuesday night with slight chance to chance pops on Wednesday.

Conditions look very favorable for windy to very windy conditions
developing Tuesday night into Wednesday.

Temperatures will be well above normal on Tuesday and much colder on
Wednesday.

Wednesday night through Friday
Assessment...medium confidence

Mainly dry conditions will be seen for a majority of the period as
high pressure moves through the area. There is a weak upper level
disturbance moving through the area late Thursday night into Friday
that 'may' develop sprinkles or isolated showers.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Mar 31 2023

Two rounds of severe storms will sweep through eastern Iowa and
northern Illinois through 00z/01. MVFR/VFR conditions will be
interspersed with IFR conditions in TSRA. After 00z/01 strong
gradient winds will begin developing that will cause considerable
low level mechanical turbulence. Widespread MVFR conditions will
then spread from west to east with wrap around clouds through
12z/01. Conditions will improve back to VFR after 18z/01.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
     Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones.

     Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
     Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
     Louisa-Muscatine-Scott-Van Buren-Washington.

IL...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
     Carroll-Jo Daviess-Stephenson-Whiteside.

     Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
     Warren.

MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Mar 31, 3:42 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
342 AM CDT Fri Mar 31 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
342 AM CDT Fri Mar 31 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

The Storm Prediction Center has a Moderate Risk, or level 4 out
of 5, for severe thunderstorms this afternoon and evening. The
main hazards will be damaging straight line winds of 75 mph,
tornadoes, and large hail. Some of the tornadoes could be strong.

The thunderstorms will be very fast moving, from southwest to
northeast at 60 mph.

Before the storms arrive, a very high grassland fire danger is
forecast due to the warm temperatures and strong winds. Any fires
that occur may be difficult to control and burning should be
avoided today.

Strong gradient southwest winds are expected this afternoon and
tonight with gusts up to 50 mph. A wind advisory is in effect.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong northwest winds gusting up to 50 mph will continue through
much of Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.

Haase

In the hours before

Local storm report, Mar 31, 4:57 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 NE GARRISON           42.16N 92.11W
03/31/2023  E1.00 INCH       BENTON             IA   EMERGENCY MNGR

&&

DC
Local storm report, Mar 31, 4:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             ERIE                    41.66N 90.08W
03/31/2023  U1.00 INCH       WHITESIDE          IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

DC
Local storm report, Mar 31, 5:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             CORALVILLE              41.69N 91.60W
03/31/2023  E1.00 INCH       JOHNSON            IA   PUBLIC

            HAIL INCREASING AND SHEET METAL AND
            INSULATION FALLING FROM THE SKY.

&&

MW
Local storm report, Mar 31, 5:02 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
502 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 N VAN ORIN            41.58N 89.35W
03/31/2023  M1.00 INCH       BUREAU             IL   TRAINED SPOTTER

&&

DC
Local storm report, Mar 31, 5:03 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 WSW CEDAR RAPIDS      41.97N 91.69W
03/31/2023  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            DEBRIS FALLING, WOOD AND HUSKS.

&&

MW
Local storm report, Mar 31, 5:06 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
506 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             VAN HORNE               42.01N 92.09W
03/31/2023  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

&&

TJG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

10.1 hours before the tornado, 84 km from the path. March 31, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72889, lifted condensation level 897 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2023-03-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 433 square meters per square second, 0 to 6 km bulk shear 67 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72889 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
49 kt
0-1 km storm-relative helicity
433 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 00:00Z

1.9 hours after it, 84 km from the path. April 1, 2023.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -108599, lifted condensation level 1722 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -457 square meters per square second, 0 to 6 km bulk shear 75 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-108599 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
75 kt
0-1 km bulk shear
45 kt
0-1 km storm-relative helicity
-457 m²/s²
0-3 km storm-relative helicity
-447 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the touchdown began at 22:04 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:21 UTCTORNADOWellmanWashington, IAMICHAEL HARTLEY HEADING TOWARDS KALONA SPOTTER REPORT.
21:27 UTCHAIL 0.7CoggonLinn, IANWSCHAT.
21:32 UTCTORNADOAmishJohnson, IASATELLITE AND RADAR DATA SUGGEST THAT A DIFFERENT TORNADO FORMED. DAT POINTS FROM AREA SUGGEST EF0 WITH 85 MPH WINDS ALONG ITS 6 MILE PATH. WIDTH IS UNKNOWN. THE STORM CYCLED AGAIN AND THEN PRODUCED THE CORALVILLE EF2.
21:33 UTCTORNADO2 Ne WellmanWashington, IACONFIRMED TORNADO ON THE GROUND BEING FOLLOWED BY SPOTTERS.
21:36 UTCTORNADO 1WellmanWashington, IADEPUTY WATCHING, REPORTED IN CHAT ROOM.
21:40 UTCHAIL 0.25WalkerLinn, IAFIRE FIGHTER SPOTTED.
21:40 UTCHAIL 1Van HorneBenton, IA
21:41 UTCHAIL 0.51 W Van HorneBenton, IAOCCURRING RIGHT NOW. PEA TO HALF INCH HAIL AND A LOT OF IT.
21:42 UTCHAIL 0.25Iowa CityJohnson, IASPOTTER NWSCHAT MICHAEL HARTLEY.
21:42 UTCTORNADO1 Nne AmishJohnson, IA*** 2 INJ *** A TORNADO MOVED NORTHEAST DESTROYING TREES, A FEW OUTBUILDINGS, AND A GRAIN BIN IN RURAL JOHNSON COUNTY. THEN THE TORNADO CROSSED HWY 218 HEAVILY DAMAGING THE JAMES ST WAREHOUSE NEAR HWY 6 IN CORALVILLE. SE
21:45 UTCTSTM WND DMG1 Nw VintonBenton, IABARNS DOWN NEAR VINTON AFTER INITIAL LINE WENT THROUGH, POSSIBLE TORNADO.
21:46 UTCHAIL 0.52 Ssw WilliamstownJohnson, IA
21:51 UTCTORNADO1 E CheneyBenton, IACORRECTS PREVIOUS TORNADO REPORT FROM 1 E CHENEY TO CHANGE FROM A PUBLIC REPORT TO AN NWS STORM SURVEY. SATELLITE DERIVED PATH OF A TORNADO HERE. NO DAMAGE SEEN BUT PATH IN FIELD SEEN. THERE WAS NO DAMAGE WITH WHICH TO R
21:51 UTCTORNADO1 E CheneyBenton, IASATELLITE DERIVED PATH OF A TORNADO HERE. NO DAMAGE SEEN BUT PATH IN FIELD SEEN. THERE WAS NO DAMAGE WITH WHICH TO RATE THIS TORNADO. TORNADO NORTHWEST OF URBANA WAS THE GROUND FOR 1.35 MILES.
21:52 UTCTORNADO9 E Mount AuburnBenton, IAEF2 TORNADO WITH ESTIMATED PEAK WINDS OF 115 MPH. A TORNADO PRODUCED A SHORT PATH OF SIGNIFICANT TREE AND FARM BUILDING DAMAGE, AS WELL AS DAMAGE TO A HOME. IT LIFTED AS IT APPROACHED BEARBOWER SAND PRAIRIE ON THE BUCHAN
21:53 UTCTORNADO3 Ssw HillsJohnson, IAA TORNADO BEGAN SOUTHWEST OF HILLS MOVING NORTHEAST CROSSING HWY 218 THROUGH THE NORTHWEST PORTIONS OF TOWN, DESTROYING SEVERAL OUTBUILDINGS, LARGE TREES, AND TRIM/SIDING ON HOUSES. THE GREATEST DAMAGE WAS SEEN IN WESTER
21:55 UTCHAIL 0.251 Wsw Cedar RapidsLinn, IADEBRIS FALLING, WOOD AND HUSKS.
21:59 UTCHAIL 1CoralvilleJohnson, IAHAIL INCREASING AND SHEET METAL AND INSULATION FALLING FROM THE SKY.
22:00 UTCHAIL 1Van HorneBenton, IA
22:04 UTCTORNADO2 Se RowleyBuchanan, IASATELLITE DERIVED TRACK. NO DAMAGE NOTED, TIME BASED ON RADAR. THE TORNADO WAS ON THE GROUND FOR 1.66 MILES.
22:06 UTCTORNADO1 Wnw SolonJohnson, IAESTIMATED PEAK WIND OF 130 MPH, WITH PATH LENGTH OF 8.0 MILES AND WIDTH AROUND 75 YARDS.
22:06 UTCTORNADO2 Nnw DowneyCedar, IACORRECTS PREVIOUS TORNADO REPORT FROM 2 NNW DOWNEY TO CHANGE FROM A PUBLIC REPORT TO AN NWS STORM SURVEY. MAINLY A SATELLITE DERIVED TRACK. AT THE END OF ITS PATH, SOME DAMAGE TO TREES WERE FOUND RESULTING IN THE EF1 RAT
22:06 UTCTORNADO2 Nnw DowneyCedar, IAMAINLY A SATELLITE DERIVED TRACK. AT THE END OF ITS PATH, SOME DAMAGE TO TREES WERE FOUND RESULTING IN THE EF1 RATING. THE TORNADO WAS ON THE GROUND FOR 8 MILES WITH A PEAK ESTIMATED WIND OF 95 MPH.
22:07 UTCHAIL 0.25ElyLinn, IAELY FIRE REPORTED.
22:09 UTCTORNADO1 Nne SolonJohnson, IAESTIMATED PEAK WIND OF 125 MPH, WITH PATH LENGTH OF 4.4 MILES AND WIDTH AROUND 50 YARDS.
22:14 UTCTORNADO1 Nnw TiptonCedar, IAESTIMATED PEAK 120 MPH WINDS, WITH A PATH LENGTH OF 22.7 MILES AND WIDTH OF 250 YARDS.
22:15 UTCHAIL 1.752 E North LibertyJohnson, IA
22:17 UTCTORNADO1 Sw TiptonCedar, IAESTIMATED PEAK 100 MPH WINDS, WITH A PATH LENGTH OF 10.5 MILES AND WIDTH OF 100 YARDS. THIS PATH DID NOT CROSS THE TORNADO JUST NORTH.
22:18 UTCTORNADO3 Sse RochesterCedar, IA*** 2 INJ *** EF2 TORNADO, 19.6 MILE PATH LENGTH AND 200 YARD WIDTH.
22:19 UTCHAIL 0.25NicholsMuscatine, IAHIGH WINDS NOT TOO MUCH RAIN YET.
22:20 UTCTSTM WND DMGLisbonLinn, IATREES DOWN AT THIS LOCATION. 6 INCH DIAMETER TREES.
22:29 UTCHAIL 1VintonBenton, IA
22:32 UTCTSTM WND GST 70NorwayBenton, IADELAYED REPORT.
22:35 UTCTSTM WND GST 63Muscatine MunicipalityMuscatine, IAAWOS.
22:35 UTCHAIL 0.25WiltonMuscatine, IAOCCURRING RIGHT NOW.
22:36 UTCTSTM WND GST 69Cedar Rapids MunicipaliLinn, IAASOS.
22:37 UTCTSTM WND GST 70ShellsburgBenton, IA
22:39 UTCTSTM WND DMG1 Ese CoralvilleJohnson, IABUILDINGS DOWN IN CORALVILLE FROM THE STRIP TO BOSTON WAY, NEAR THE MALL.
22:41 UTCTORNADO1 Ssw WyomingJones, IAAN EF-1 TORNADO WITH PEAK WINDS ESTIMATED AT 104 MPH TOUCHED DOWN SOUTH OF WYOMING AND MOVED THROUGH THE EAST SIDE OF TOWN DAMAGING MAINLY TREES WITH AT LEAST TWO TREES SNAPPED OFF. TWISTED METAL WAS LOFTED INTO THE FIRE
22:42 UTCHAIL 0.75LowdenCedar, IAGUSTY WINDS ROTATION SPOTTED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of March 31, 2023

126 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 312:18 PM CDTEF3Little Rock tornado, AR34.280054$90 million
March 312:37 PM CDTUnratedTazewell, IL0.310
March 313:15 PM CDTEF1Tazewell, IL0.910
March 313:23 PM CDTUnratedWoodford, IL0.620
March 313:36 PM CDTEF3Wapello, IA26.11,000$2.0 million
March 313:45 PM CDTEF1Prairie, AR1.1100
March 313:52 PM CDTUnratedPoweshiek, IA3.660
March 314:05 PM CDTUnratedLivingston, IL0.015
March 314:10 PM CDTEF4Keota–Wellman tornado, IA19.97003
March 314:22 PM CDTEF1Grundy, IA3.580$50,000
March 314:22 PM CDTEF1Grundy, IA4.180$50,000
March 314:30 PM CDTEF3Wynne–Parkin tornado, Arkansas and Tennessee72.51,600426$151 million
March 314:36 PM CDTEF2Benton, IA1.750
March 314:37 PM CDTEF0Johnson, IA6.150
March 314:46 PM CDTEF2Johnson, IA16.9752
March 314:47 PM CDTEF2Benton, IA4.950
March 314:49 PM CDTEF2Stone, AR6.8125
March 314:51 PM CDTUnratedBenton, IA1.410
March 314:53 PM CDTEF2Johnson, IA14.7100
March 315:03 PM CDTUnratedBuchanan, IA1.710
March 315:06 PM CDTEF1Cedar, IA8.310
March 315:14 PM CDTEF2Cedar, IA16.4250
March 315:15 PM CDTUnratedScott, IL0.510
March 315:17 PM CDTEF1Cedar, IA5.2100
March 315:18 PM CDTEF2Cedar, IA19.62002
March 315:20 PM CDTEF1Delaware, IA4.150
March 315:27 PM CDTUnratedMorgan, IL0.710
March 315:32 PM CDTEF1Delaware, IA11.190
March 315:35 PM CDTEF0Morgan, IL1.130
March 315:41 PM CDTEF1Jones, IA1.450
March 315:41 PM CDTEF2Des Moines, IA0.9150
March 315:48 PM CDTEF3Covington tornado, TN39.22,000128$80 million
March 315:50 PM CDTEF2Clinton, IA18.03501
March 315:58 PM CDTEF1Jackson, IA1.250
March 316:09 PM CDTEF0Jackson, IA0.215
March 316:12 PM CDTEF2Sangamon, IL5.4400
March 316:16 PM CDTEF1Jackson, IA to IL1.91003
March 316:18 PM CDTEF2Sangamon, IL21.0200
March 316:24 PM CDTEF2Henry, IL3.5300
March 316:33 PM CDTEF2Henry, IL3.0200
March 316:36 PM CDTEF2Henry, IL9.3440
March 316:37 PM CDTEF2Henry, IL6.8650
March 316:39 PM CDTEF1Carroll, IL1.050
March 316:47 PM CDTEF0Macoupin, IL6.3150$25,000
March 316:48 PM CDTEF1Whiteside, IL13.9150
March 316:48 PM CDTEF1Iowa, WI1.175$300,000
March 316:50 PM CDTEF1Lafayette, WI5.575$1.0 million
March 316:50 PM CDTEF1Carroll, IL11.0200
March 316:55 PM CDTEF1Lafayette, WI6.675$600,000
March 317:03 PM CDTUnratedPhillips, AR2.8100
March 317:06 PM CDTEF0Christian, IL4.120
March 317:08 PM CDTEF2Lee, IL9.3350
March 317:13 PM CDTEF1Lee, IL7.875
March 317:13 PM CDTEF1Christian, IL1.730
March 317:16 PM CDTEF0Green, WI3.075$400,000
March 317:20 PM CDTEF1Green, WI10.250$600,000
March 317:24 PM CDTEF1Ogle, IL27.5600140
March 317:26 PM CDTEF0Green, WI5.875$400,000
March 317:31 PM CDTEF1Winnebago, IL5.8300
March 317:31 PM CDTEF2Tunica, MS22.71,200$2.3 million

All 127 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.